Alert archive / California / Wind Advisories in 2016

Wind Advisory 44, NWS Hanford, CA

December 24, 2016

NWS Hanford, CA issued this wind advisory at Dec 24, 2016, 2:07 AM PST. It took effect at Dec 24, 2016, 5:54 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2016, 2:07 AM PST (10:07 UTC)
In effect from
Dec 24, 2016, 5:54 AM PST
Expired
Dec 24, 2016, 10:00 PM PST
In force
16 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

389 
WWUS76 KHNX 241007
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
207 AM PST SAT DEC 24 2016

CAZ098-099-242000-
/O.NEW.KHNX.WI.Y.0044.161224T1800Z-161225T0600Z/
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
INCLUDING THE CITIES OF...RIDGECREST...ROSAMOND...
CALIFORNIA CITY...EDWARDS AFB...MOJAVE
207 AM PST SAT DEC 24 2016

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
PST THIS EVENING.

* WINDS...NORTHWEST 20 TO 30 WITH GUSTS TO 50 MPH EXPECTED.

* TIMING...DEVELOPING LATER THIS MORNING AND CONTINUING THROUGH
  THE AFTERNOON AND EVENING HOURS.

* IMPACTS...EXPECT GUSTY WINDS ALONG HIGHWAYS 14, 58, 178 AND U.S.
  395. IN ADDITION, GUSTY CROSSWINDS ARE EXPECTED AT TIMES,
  ESPECIALLY ALONG HIGHWAYS 14 AND 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BSO
3 follow-up statements
577 
WWUS76 KHNX 241354
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
554 AM PST SAT DEC 24 2016

CAZ098-099-242200-
/O.EXT.KHNX.WI.Y.0044.161224T1354Z-161225T0600Z/
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
INCLUDING THE CITIES OF...RIDGECREST...ROSAMOND...
CALIFORNIA CITY...EDWARDS AFB...MOJAVE
554 AM PST SAT DEC 24 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...NORTHWEST 20 TO 30 WITH GUSTS TO 50 MPH EXPECTED.
  LOCALLY STRONGER GUSTS AT TIMES.

* TIMING...BECOMING MORE WIDESPREAD LATE THIS MORNING AND
  CONTINUING THROUGH THE AFTERNOON AND EVENING HOURS.

* IMPACTS...EXPECT GUSTY WINDS ALONG HIGHWAYS 14... 58... 178 
  AND U.S. 395. IN ADDITION... GUSTY CROSSWINDS ARE EXPECTED AT 
  TIMES... ESPECIALLY ALONG HIGHWAYS 14 AND 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BSO
235 
WWUS76 KHNX 242135
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
135 PM PST SAT DEC 24 2016

CAZ098-099-250545-
/O.CON.KHNX.WI.Y.0044.000000T0000Z-161225T0600Z/
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
INCLUDING THE CITIES OF...RIDGECREST...ROSAMOND...
CALIFORNIA CITY...EDWARDS AFB...MOJAVE
135 PM PST SAT DEC 24 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...CONTINUING THROUGH THE EVENING HOURS.

* IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER 
  LINES. SCATTERED POWER OUTAGES ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOLINA
388 
WWUS76 KHNX 250536
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
936 PM PST SAT DEC 24 2016

CAZ098-099-250645-
/O.EXP.KHNX.WI.Y.0044.000000T0000Z-161225T0600Z/
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
INCLUDING THE CITIES OF...RIDGECREST...ROSAMOND...
CALIFORNIA CITY...EDWARDS AFB...MOJAVE
936 PM PST SAT DEC 24 2016

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

WINDS WILL GRADUALLY WEAKEN BELOW ADVISORY CRITERIA OF GUSTS TO 45
MPH IN THE NEXT HOUR OR TWO. PLEASE DRIVE WITH CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Dec 23, 2:30 PM PST, 11 hours 37 minutes earlier.

Area forecast discussion, Dec 23, 2:30 PM PST, 11 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
230 PM PST Fri Dec 23 2016

.SYNOPSIS...
A cold Pacific storm will move through Central California today
and continue bringing rain and mountain snow. The storm will move
east of our area by Christmas Day with drier conditions and a
slight warming of temperatures. The atmosphere may become stable
next week with daily occurrences of valley fog...locally dense.

&&

.DISCUSSION...
Cold Pacific storm approaching the district today as warm
overruning precipitation has already invaded the Central
California Interior. Upper air model analysis has the Central
California Interior in an area of good difluent flow providing
support for this morning precipitation. Yet, while precipitation
has been light in the warm sector, it has managed to lower snow
levels to near 6000 feet msl today. Upper air analysis from
Oakland and Vandenberg showed the freezing level from above 8000
feet msl to above 9000 feet msl, respectively. The observation
from Reno showed the freezing level at the surface. Cross
California temperature analysis showed a downward slope from west
to east. Therefore, the Sierra Nevada was more in the range of
having a snow line near the 5000 foot msl level. Therefore,
Yosemite (especially the valley floor) should have to problem
accumulating snow today through Saturday.

The main area of the next winter storm is still offshore as of
this morning, but will push on-shore at around 400 PM PST this
afternoon. Will expect the band of heavy precipitation falling
during and after frontal passage from 400 PM PST through 1000 PM
PST this evening. While the snow line will be at around 5000 feet
msl through this afternoon, snow levels will start falling below
4000 feet msl this evening (just before midnight). Light snow may
start accumulating in the foothills of Mariposa and Madera
Counties along with light snow also accumulating at the Tejon Pass
(near 4000 feet) of the Grapevine (Interstate-5) near and after
midnight.

A winter storm warning has been posted for the Sierra Nevada from
Yosemite to the Kern County Line and will remain in effect until
400 PM PST on Saturday. Satellite precip-water imagery along with
upper air observations from Oakland and Vandenberg show a plume of
higher moisture surging toward the West Coast today. The plume of
+1.00 inch precip-water will swing southward this afternoon and
evening toward Southern California. Beforehand, the plume will
cross Central California and provide the moisture for warning
criteria precipitation amounts. Timing of the heaviest
precipitation will range from 1000 PM PST through 0400 AM PST, and
linger through part of the day on Saturday. While the amount of
snow fall may not be significant for the Grapevine, the amount
expected to accumulate late tonight through Saturday morning will
impact holiday travel on Interstate-5. Therefore, a winter weather
advisory has also be posted for the Grapevine area. Yet, before
the snow, strong winds ahead of the cold frontal passage through
Kern County will also make travel difficult.

Additional concerns are the burn areas of Central California.
While the precipitation observed so far has been on the lighter
side, then have been higher then progs suggested for the event so
far. Forecasted precipitation amounts have been closer to actual
values, therefore, will continue to forecast values above those
listed in the guidance for Central California. Yet, the progged
precipitation amounts fall below the danger of debris flow
criteria for the burn scars of the area. However, the soil is
saturated which could lower the rain fall criteria. Monitoring of
venerable area will continue for any hazards that could develop on
Saturday.

Lingering showers will continue along the east side of the San
Joaquin (SJ) Valley and at the south end near the Grapevine on
Sunday. Upper level ridging of Sunday will keep the precipitation
to a minimum as fog (possibly dense) returns to the SJ Valley.
Another storm is progged to swing through the west coast but
remain offshore. The storm will move toward the southern
California coast by Monday and keeping Central California within a
stable atmosphere. Dense fog will become a threat to the SJ Valley
starting early next week as a blocking ridge pattern moves over
the west coast. Long range models do lift the upper low toward
Southern California by next Friday, yet, model uncertainty remains
high as the possible trajectory of the low. Will not introduce a
mention of precipitation for now and wait for better model
consensus on Day 7.

&&

.AVIATION...
Mainly MVFR with areas of IFR ceilings and visibility in
precipitation across the central San Joaquin Valley and southern
Sierra Foothills, and after 21Z today in the south San Joaquin
Valley. Mountain obscuring IFR/LIFR will prevail over the southern
Sierra Nevada and and spread into the Tehachapi mountains by 00Z
Saturday. Otherwise...VFR conditions will prevail over the next 24
hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning until 4 PM PST Saturday CAZ096-097.

Winter Weather Advisory from Midnight tonight to 10 PM PST
Saturday CAZ095.

Wind Advisory until 10 PM PST this evening CAZ095.

&&

public...Molina
avn/fw...DS
synopsis...Molina

weather.gov/hanford

In the hours before

Local storm report, Dec 23, 11:57 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1157 PM PST FRI DEC 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     FLOOD            15 NW GRAPEVINE         35.10N 119.11W
12/23/2016                   KERN               CA   LAW ENFORCEMENT

            ROADWAY FLOODING REPORTED BY CHP ON COPUS RD
            NEAR OLD RIVER ROADWAY. UNABLE TO PASS.

&&

BSO
Local storm report, Dec 24, 12:10 AM PST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1210 AM PST SAT DEC 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     FLOOD            12 SW LAKE ISABELLA     35.53N 118.66W
12/24/2016                   KERN               CA   LAW ENFORCEMENT

            CHP REPORTED BOULDERS AND ROCKS ON ROADWAY
            ON HIGHWAY 178 NEAR DEMOCRAT RD DUE TO
            RUNOFF FROM HEAVY RAIN.

&&

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:57 PM PSTFlash Flood WarningHNXKern, Tulare6 hr
Dec 23, 7:32 PM PSTAreal Flood AdvisoryHNXFresno, Kern, Madera, Tulare4 hr
Dec 23, 8:09 PM PSTAreal Flood AdvisoryHNXKern3 hr
Dec 23, 10:00 PM PSTAreal Flood AdvisoryHNXKern2 hr
Dec 23, 11:42 PM PSTAreal Flood AdvisoryHNXTulare63 min
Dec 23, 11:49 PM PSTAreal Flood AdvisoryHNXKern56 min

Nearby

Wind Advisories in California, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.